Medical information you can trust

Home Diseases & Disorders Medications Parenting & Pregnancy Medical Dictionary
 Talk Medical > Medications > Nyquil Cold Medicine Side Effects, Nyquil Cold Medicine Dosage

Newsletter

Subscribe to the free monthly health digest.

Relevant health articles just for you.



 

Nyquil Cold Medicine

Generic Name: acetaminophen, dextromethorphan, doxylamine, and pseudoephedrine
Brands: Alka-Seltzer Plus Night Time Cold Liquigel, All-Nite Cold, Nyquil Cold Medicine, Nyquil Hot Therapy, Nyquil Liquicap, Robitussin Night Cold, Tylenol Flu NightTime


What is the most important information I should know about Nyquil Cold Medicine?

· Use caution when driving, operating machinery, or performing other hazardous activities. Nyquil Cold Medicine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities.

· Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking Nyquil Cold Medicine. Alcohol may also be damaging to the liver when taken with acetaminophen.

 

What is Nyquil Cold Medicine?

· Acetaminophen is a pain reliever and a fever reducer.

· Doxylamine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body. Doxylamine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.

· Dextromethorphan is a cough suppressant. It suppresses an area in the brain that causes coughing.

· Pseudoephedrine is a decongestant. It works by constricting (shrinking) blood vessels (veins and arteries) in the body. Constriction of blood vessels in the sinuses and nose decreases congestion.

· Nyquil Cold Medicine is used to treat nasal congestion, sinusitis (inflammation of the sinuses), runny nose, watery eyes, headache, body aches, and coughs associated with allergies, hay fever, and the common cold.

· Nyquil Cold Medicine may also be used for purposes other than those listed in this medication guide.

 

What should I discuss with my healthcare provider before taking Nyquil Cold Medicine?

· Do not take acetaminophen without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take acetaminophen.

· Do not take Nyquil Cold Medicine if you have taken selegiline (Carbex, Eldepryl) or a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to side effects.

· Before taking this medication, tell your doctor if you have     ·epilepsy or another seizure disorder;     ·been diagnosed with sleep apnea (periods of not breathing during sleep);     ·thyroid problems;     ·asthma, emphysema, or chronic obstructive pulmonary disease (COPD);     ·gallbladder disease;     ·a head injury;     ·Addison's disease;     ·diabetes;     ·glaucoma;     ·an ulcer or an obstruction in the stomach;     ·bladder problems or difficulty urinating;     ·an enlarged prostate;     ·high blood pressure, irregular heartbeats, or any type of heart disease;     ·kidney problems; or     ·liver problems.

· You may not be able to take Nyquil Cold Medicine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

 

· It is not known whether this medication will be harmful to an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant or could become pregnant during treatment.

· This medication passes into breast milk and may be harmful to a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby.

· If you are over 60 years of age, you may be more likely to experience side effects from Nyquil Cold Medicine. You may require a lower dose.

· Read the package label for directions or consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions.

 

How should I take Nyquil Cold Medicine?

· Take Nyquil Cold Medicine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

· Take each tablet or capsule dose with a full glass of water.

· To ensure that you get a correct dose, measure the liquid forms of Nyquil Cold Medicine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

· Dissolve the effervescent tablets in 4 ounces of water before use.

· Do not take more of this medication than is recommended. An overdose of this medication can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could be damaging to the liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen.

· Do not take Nyquil Cold Medicine for longer than 7 days in a row. If your symptoms do not improve, if they get worse, or if you have a fever, see your doctor.

· Store Nyquil Cold Medicine at room temperature away from moisture and heat.

 

What happens if I miss a dose?

· Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.

 

What happens if I overdose?

· Seek emergency medical attention if an overdose is suspected.

· Symptoms of an Nyquil Cold Medicine overdose include a dry mouth, large pupils, flushing, sweating, nausea, vomiting, diarrhea, abdominal pain, seizures, confusion, an irregular heartbeat, hyperactivity, or hallucinations.

 

What should I avoid while taking Nyquil Cold Medicine?

· Use caution when driving, operating machinery, or performing other hazardous activities. Nyquil Cold Medicine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities.

· Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking Nyquil Cold Medicine. Alcohol may also be damaging to the liver when taken with acetaminophen.

· Do not take other over-the-counter cough, cold, allergy, diet, or sleep aids while taking Nyquil Cold Medicine without first talking to your doctor or pharmacist. Other medications may also contain acetaminophen, dextromethorphan, doxylamine, pseudoephedrine or other similar drugs. You may accidentally take too much of these medicines.

· Nyquil Cold Medicine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if Nyquil Cold Medicine is taken with any of these medications.

 

What are the possible side effects of Nyquil Cold Medicine?

· If you experience any of the following serious side effects, stop taking Nyquil Cold Medicine and seek emergency medical attention:     ·an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives);     ·liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, or severe fatigue);     ·blood problems (easy or unusual bleeding or bruising); or     ·low blood sugar (fatigue, increased hunger or thirst, dizziness, or fainting).

· Other, less serious side effects may be more likely to occur including:     ·dryness of the eyes, nose, and mouth;     ·drowsiness or dizziness;     ·blurred vision;     ·difficulty urinating; or     ·excitation in children.

· Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

 

What other drugs will affect Nyquil Cold Medicine?

· Do not take Nyquil Cold Medicine if you have taken selegiline (Carbex, Eldepryl) or a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to side effects.

· Urine glucose tests may produce false results while you are taking acetaminophen. Talk to your doctor if you are diabetic and you notice changes in your glucose levels during treatment.

· Do not take other over-the-counter cough, cold, allergy, diet, pain, or sleep medicines while taking Nyquil Cold Medicine without first talking to your doctor or pharmacist. Other medications may also contain acetaminophen, dextromethorphan, doxylamine, pseudoephedrine, or other similar drugs, and you may accidentally take too much of these medicines.

· Nyquil Cold Medicine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if Nyquil Cold Medicine is taken with any of these medications.

· Drugs other than those listed here may also interact with Nyquil Cold Medicine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including herbal products.

 

Where can I get more information?

· Your pharmacist has additional information about Nyquil Cold Medicine written for health professionals that you may read.


Related to Nyquil Cold Medicine

Prednisolone Sodium Phosphate Side Effects
· Take Prednisolone Sodium Phosphate with food or milk to lessen stomach upset. · some...

Brovex Side Effects
· Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking Brovex....

Virazole Dosage
· Ribavirin is in the FDA pregnancy category X. This means that it is known to cause birth in...

Allerhist-D Dosage
· Use caution when driving, operating machinery, or performing other hazardous activities. or...

Lortab Elixir Side Effects
· Avoid alcohol while taking Lortab Elixir. Alcohol can increase drowsiness and dizziness by...


Talk about Nyquil Cold Medicine

Print Diseases and Disorders

 


About Talk Medical · Help · Contact Us · Link to Talk Medical
Talk Medical Copyright © 2011 Talk Medical. All rights reserved. Terms and Conditions. Privacy Policy.